Alert archive / New York / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Apr 20, 1996, 11:25 PM EDT for Franklin County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1996, 11:25 PM EDT (03:25 UTC)
- Expired
- Apr 21, 1996, 12:30 AM EDT
- In force
- 65 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 12:00 AM EDT | Thunderstorm Wind | Tupper Lake, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALB), launched 00:00Z, 3.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 8:54 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 20, 8:54 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 855 PM EDT SAT APR 20 1996 KRMX INFORMATION SAYS THERE ARE SEVERAL SEVERE CELLS OUT THERE THIS EVENING. BRUNT OF ACTIVITY IS LIFTING INTO ONTARIO AND ST. LAWRENCE VALLEY WHERE RAIN WILL BE HEAVY UNTIL ABOUT MIDNIGHT...MAINLY ACROSS WESTERN ST. LAWRENCE COUNTY. AN ISOLATED SEVERE CELL MAY NICK WESTERN PORTIONS OF THE COUNTY AS WELL. THIS ACTIVITY IS ASSOCIATED WITH H5 SHORT WAVE WHICH IS PROGGED TO LIFT INTO ONTARIO/QUEBEC OVERNIGHT. ANOTHER AREA OF SHOWERS/THUNDERSTORMS HAS QUICKLY DEVELOPED ACROSS CENTRAL NEW YORK AND WILL MOVE INTO NORTHERN ADIRONDACKS AFTER 11 PM. COLD/FRONT OCCLUSION PROGGED TO COME THROUGH OVERNIGHT AND SO THE THREAT FOR WIDELY SCATTERED SHOWERS SHOULD END BEFORE DAWN. DO STILL EXPECT ACTIVITY TO DIMINISH TO MAINLY SHOWERS WITHIN NEXT COUPLE HOURS AS DYNAMICS ACROSS FORECAST AREA NOT IMPRESSIVE ALTHOUGH THERE IS A NICE MOISTURE CONVERGENCE ZONE LINED UP ACROSS THE AREA. RIVERS ON THE RISE (SNOWMELT)...BUT WITH ONLY WIDELY SCATTERED CONVECTION...DO NOT FORESEE A WIDESPREAD FLOOD THREAT OVERNIGHT. SOME PARTIAL CLEARING TOWARD DAWN. SOUTH/SOUTHWEST WINDS SHOULD REMAIN BRISK OVERNIGHT GRADUALLY TURNING MORE WESTERLY WITH FRONTAL PASSAGE. WOULD NOT PLAY WITH TEMPERATURES AT THIS POINT. DIGIORGI
In the hours before
Special weather statement, Apr 20, 9:14 PM EDT, 2 hours 11 minutes before
NYZ026-029-210515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 913 PM EDT SAT APR 20 1996 ...STRONG THUNDERSTORMS CONTAINING VERY HEAVY RAIN WILL OVERSPREAD ST. LAWRENCE COUNTY... A LINE OF THUNDERSTORMS CONTAINING VERY HEAVY RAIN...STRONG GUSTY WIND ...DEADLY LIGHTNING...AND POSSIBLY HAIL WILL MOVE ACROSS ST. LAWRENCE COUNTY THROUGH 11 PM. THESE THUNDERSTORMS COULD DUMP IN EXCESS OF 1 INCH IN A SHORT PERIOD OF TIME. RIVERS AND STREAMS WILL BE ON THE RISE. SOME MINOR STREET FLOODING IS ALSO POSSIBLE. IF YOU ARE IN ST. LAWRENCE COUNTY YOU SHOULD FIND A SAFE INDOOR SHELTER AND REMAIN THERE. THE THUNDERSTORMS SHOULD GRADUALLY DIMINISH AS THEY PUSH EAST OVERNIGHT. * DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:33 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 57 min |
| Apr 20, 10:20 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 55 min |
| Apr 20, 10:30 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 45 min |
Nearby
Severe Thunderstorm Warnings in New York, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.